Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 25, NWS Charleston, WV

May 2, 2002Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2002, 1:34 AM EDT for Mason County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 1:34 AM EDT (05:34 UTC)
Expired
May 2, 2002, 2:00 AM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Mason County, WV

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 020534
SVRRLX
WVC053-020600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
134 AM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST VIRGINIA...

* UNTIL 200 AM EDT...

* AT 130 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES WEST OF LEON...MOVING EAST AT 70 MPH.

* SOME LOCATIONS IN THE WARNED AREA INCLUDE POINT PLEASANT...AND
  FLATROCK.

--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3888 8192 3869 8183 3866 8197 3860 8207
          3851 8207 3859 8219 3878 8220

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:02 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 1, 9:02 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT WED MAY 1 2002

DROPPING ONE WATCH AND ADDING ANOTHER.  ONE OF THOSE
SUPERCELLS...PARTICULARLY THE SECOND ONE...JUST MIGHT CLIP OUR SW VA
COUNTIES.  WHILE I AM AT IT...GOING TO TWEAK LOWS A BIT AS WELL.
EVERYTHING ELSE WILL REMAIN THE SAME.

.RLX...
WV...NONE.
VA...SEVERE THUNDERSTORM WATCH 198 UNTIL 05Z FOR VAZ003-004.
KY...NONE.
OH...NONE.

.END/ CL

In the hours before

Special weather statement, May 2, 1:04 AM EDT, 30 minutes before
VAZ003-004-020530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
104 AM EDT THU MAY 2 2002

THE TORNADO WATCH THAT WAS ISSUED EARLIER WEDNESDAY EVENING HAS BEEN
ALLOWED TO EXPIRE.  SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE
DURING THE OVERNIGHT HOURS...BUT AT THIS TIME THE SHOWERS AND
THUNDERSTORMS HAVE COME TO AN END.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 2, 1:11 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
111 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0055 AM    THORNVILLE                OHIO   1.00 INCH HAIL
05/02/02   PERRY                          REPORTED BY
SPOTTER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:00 AM EDTTornado WarningRLXRaleigh30 min
May 2, 2:06 AM EDTTornado WarningRLXGilmer24 min
May 2, 11:38 AM EDTSevere Thunderstorm WarningRLXLogan37 min
May 2, 11:44 AM EDTSevere Thunderstorm WarningRLXMingo31 min
May 2, 11:50 AM EDTSevere Thunderstorm WarningRLXBoone40 min
May 2, 11:55 AM EDTFlash Flood WarningRLXLogan, Mingo3 hr
May 2, 12:52 PM EDTSevere Thunderstorm WarningRLXMcDowell23 min
May 2, 1:47 PM EDTFlash Flood WarningRLXMcDowell3 hr
May 2, 1:53 PM EDTSevere Thunderstorm WarningRLXMcDowell37 min
May 2, 3:35 PM EDTFlash Flood WarningRLXLogan, Mingo3 hr
May 2, 3:59 PM EDTSevere Thunderstorm WarningRLXMcDowell46 min
May 2, 4:43 PM EDTFlash Flood WarningRLXMcDowell3 hr
May 2, 6:36 PM EDTFlash Flood WarningRLXLogan, Mingo3 hr
May 2, 7:36 PM EDTFlash Flood WarningRLXMcDowell6 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.